“75” overdoses and a death



That’s the tally I heard on the Sunday afternoon of the Rainbow Serpent festival. The death was confirmed on Saturday afternoon at the opening ceremony – a mother of two had died of an asthma attack. The words were delivered in the most sensitive and understanding way that this kind of news can be delivered.

I have no details of the overdoses although since posting this, I’ve had a number of people say that the 75 number was vastly exaggerated. I have no reason to doubt them.

My personal experience through the weekend was that I’d noticed that ambulances coming back and forth a few times and on Monday evening, two ambulances came to take away a man. I recognised him from the dancefloor and had actually pointed him out earlier to a friend as a person who had obviously lost their mind. To the credit of the organisers and the skills of the people involved, security and first aid behaved compassionately and sensitively. A small unobtrusive cordon of plain clothes security (who occassionally danced to the music) directed people away from where a single security person sat with the man and talked him into going with one of the ambulances.

This was not my weekend at rainbow but I felt that this sequence of entries needed to start in this way, that festivals of this size (this year’s festival clocked over 6500 people) no matter how enjoyable for most often contain tragedy in them for some.

I will be posting more about the festival later.

3 thoughts on ““75” overdoses and a death

  1. I heard that rumour aswell a few times. It was someone who had somehow gotten hold of a 2-way radio and while seeming ‘official’ (although quite possibly close to being one of the ’75’), spreading the rumours and bad-mouthing some of the organisers.

    The death is true and unfortunate, and there are always a few drug-related incidents (at any festival). but please disregard the above figure of ’75 overdoses’ as BS.

  2. As well as the figure being BS I think one must be cautious with the terminology used. Can one really use the term “Overdose” in this instance. To my mind an Overdose is a physiological meltdown that occurs due to a too large dose of drugs in ones system. To my knowledge the festival did not have anything like that. I think that a psychological meltdown can not really be referred to as an overdose. It is true that there were a number of those throughout the festival but no where near a figure in the 70’s. And there are many mitigating circumstances that can lead to someone snapping mentally. The drugs they take may exacerbate things but they tend to have brought some baggage with them already for them to get into that state. So its not really anything that the festival can do about it.
    I guess its wise to be aware of how you are in your mental state before you bosh a crap load of drugs and thus have a safer time of it. As it will be festival first aid left picking up the peices. Or as in one of the instances a random who got hold of a radio and then had to help one of those gripped by psychosis for a number of hours before they were taken away in an ambulance. I guess this experience was too much for said person as they then, as the above commentor indicated, began cycling around the festival spreading the spurious story about there having been 60-70 “OD’s”. Which was really not true at all. The initial person with psychosis that they helped was returned to site from hospital a day later very chagrin but more or less in one peice. So a somewhat happy ending for that one at least.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s